Skip to main content
News

Class I Recall Issued for Pain Patches


May 16, 2019

A product mix-up has prompted a Class I recall for two lots of fentanyl transdermal system, 12 mcg/h. A customer reported five patches containing 50 mcg/h in a carton labeled as 12 mcg/h patches, according to the May 15, 2019, US Food and Drug Administration (FDA) Enforcement Report.

The recall affects fentanyl transdermal system, 12 mcg/h, five (12 mcg/h) systems per carton (NDC 47781-423-47), manufactured by 3M Drug Delivery Systems and distributed to pharmacies throughout the United States by Alvogen Inc. The recalled cartons are from lots 180060 (Exp. 5/20) and 180073 (Exp. 6/20). 

Alvogen voluntarily initiated the recall April 19, 2019. On May 13, 2019, the FDA designated the recall Class I. The classification suggests use of the affected product could cause serious adverse health consequences or death. 

“Application of a 50 mcg/h patch instead of a prescribed 12 mcg/h patch could result in serious, life-threatening, or fatal respiratory depression,” Alvogen stated in an April 21, 2019, press release announcing the recall. “Groups at potential increased risk could include first-time recipients of such patches, children, and the elderly. To date, Alvogen Inc. has not received any reports of adverse events related to this issue.” 

Fentanyl patches are prescription medications indicated for the management of pain in opioid-tolerant patients.

Jolynn Tumolo

Back to Top